Iowa, 2016

Flood in Iowa, October 1, 2016

October 1, 2016 · NWS ARX · 1 event in 1 county or zone

Runoff from heavy rains caused the Mississippi River to flood at McGregor (Clayton County) starting in late September. This flooding ended in early October.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from heavy rains caused the Mississippi River to flood at McGregor (Clayton County) starting in late September. This flooding ended in early October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 30, 10:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 30, 10:03 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1103 PM CDT Fri Sep 30 2016

.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CDT Fri Sep 30 2016

Latest water vapor imagery indicating upper level cut-off/closed
low over the Ohio River Valley and shortwave ridge over the
Northern and High Plains. Pieces of energy rotating around the
upper level cut-off low is producing isolated/scattered showers
over parts of eastern Wisconsin and Illinois per latest mosaic
radar.

The 30.12z GFS/NAM/ECMWF are in good agreement in lifting upper
level closed/cut-off low into the Great Lakes Region tonight into
Saturday. A series of impulses wrapping around the upper level
cut-off low will continue to advect moisture into the area. Weak
lift in association with the impulses and dry air over much of
the forecast area...will inhibit the potential for showers across
the forecast area. With the better chances mainly east of the
Mississippi River and occurring late tonight into Saturday
morning.

.LONG TERM...(Saturday night through Friday)
Issued at 251 PM CDT Fri Sep 30 2016

Upper level cut-off/closed low tracks into the eastern Great
Lakes Region Saturday night and allows any isolated/scattered
showers to be east of the forecast area. Then...upper level ridge
amplifies/builds over the central United States/Great Lakes region
and provides dry weather across the forecast area Sunday into
Monday. Temperatures should warm into the 60s to around 70 degrees
Monday. If skies clear over the forecast area Sunday
night...there is the potential for fog formation in river
valleys...as the 30.12z GFS/NAM bufkit soundings show inversion
developing and deep layer light winds. At this time...have left
mention of fog out of the forecast.

Main forecast concerns are precipitation chances Tuesday night into
Thursday. Considerable differences occur between the deterministic
30.12z GFS/ECMWF/GEM through the period...as the models differ on
strength of the upper level ridge amplifying over the central
United States Monday night/Tuesday and placement/timing of the
upper level closed low/trough slowly moving into the Upper Midwest
Tuesday night into Thursday. This will have impacts on timing of
the shower/thunderstorm chances and how widespread the
showers/thunderstorms will be across the forecast area Tuesday
night into Thursday. The 30.12z GFS/ECMWF/GEM continue to show
strong warm air advection out ahead of the upper level closed
low/trough Tuesday and will provide above normal temperatures
across the forecast area Tuesday. Slightly below normal
temperatures are expected later in the week...as cooler air
filters into the forecast area behind surface front/upper level
trough.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1103 PM CDT Fri Sep 30 2016

VFR stratus remains over the TAF sites. However, easterly flow around
low pressure in Indiana continued to bring moisture westward, with
IFR ceilings at Viroqua and MVFR at Sparta. These lower ceilings
will move into the TAF sites during the early morning hours as the
easterly flow persists. Additionally we could see some MVFR BR
impact the sites around sunrise. Cannot rule out a few light
showers/drizzle as well during the BR time period, especially at
KLSE. Daytime heating should help to mix out the BR and bring
ceilings up to MVFR. Further increase to VFR is expected in the
evening as dry air begins to flow in from the northeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...AJ
Hazardous weather outlook, Sep 30, 2:00 AM CST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT FRI SEP 30 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
300 AM CDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. IT DOES NOT APPEAR ANY SEVERE WEATHER WILL
OCCUR...ALTHOUGH LIGHTNING ALWAYS POSES AT LEAST SOME RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clayton

When
October 1, 12:00 AM CST to 7:30 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

Runoff from heavy rains pushed the Mississippi River out of its banks at McGregor. The flooding began in late September and ended on October 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661831.